Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 22, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 23, 2014, 4:01 PM CDT for Jeff Davis County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2014, 4:01 PM CDT (21:01 UTC)
- Expired
- May 23, 2014, 5:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 216 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1093 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS54 KMAF 232101 SVRMAF TXC243-232200- /O.NEW.KMAF.SV.W.0022.140523T2101Z-140523T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 401 PM CDT FRI MAY 23 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS... * UNTIL 500 PM CDT * AT 357 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTH CENTRAL JEFF DAVIS COUNTY...OR 29 MILES NORTHWEST OF FORT DAVIS...MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... NORTHERN JEFF DAVIS COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3110 10410 3084 10391 3076 10426 3095 10435 TIME...MOT...LOC 2101Z 248DEG 5KT 3089 10423 $$
1 follow-up statement
563 WWUS54 KMAF 232128 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 428 PM CDT FRI MAY 23 2014 TXC243-232200- /O.CON.KMAF.SV.W.0022.000000T0000Z-140523T2200Z/ JEFF DAVIS- 428 PM CDT FRI MAY 23 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR NORTH CENTRAL JEFF DAVIS COUNTY... AT 425 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTH CENTRAL JEFF DAVIS COUNTY...OR ABOUT 27 MILES NORTHWEST OF FORT DAVIS...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH CENTRAL JEFF DAVIS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3086 10392 3078 10424 3095 10435 3110 10410 TIME...MOT...LOC 2128Z 251DEG 8KT 3091 10415 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:09 PM CDT, 52 minutes earlier.
Area forecast discussion, May 23, 3:09 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT Fri May 23 2014
.DISCUSSION...
...A Flash Flood Watch is in effect for locations generally along
and north of the Pecos River...
...Severe thunderstorms will be possible over much of southeast New
Mexico and West Texas through Sunday...
Convection is ongoing across southeast New Mexico and West Texas
this afternoon, some along an outflow boundary from last night's
convection over the Texas Panhandle, and more widely scattered
thunderstorms are forming on the higher terrain and a myriad of
residual outflow boundaries from yesterday's convection over the
area. Water vapor imagery indicates an extensive fetch of dry air
circling northeastward over the region ahead of a large cutoff low
centered over southwestern Arizona. A shortwave trough appears to
be over the Big Bend region and translating northward over the
region, with another stronger shortwave trough rounding the base of
the cutoff low. Think the former is aiding and abetting convection
over the western Low Rolling Plains along the mentioned outflow
boundary, while the latter will affect the region late tonight.
The dry slot on water vapor imagery is likely masking any additional
shortwave troughs, however the forecast area is receiving much more
heating than yesterday which is destabilizing the atmosphere.
Although the cutoff low is still over Arizona, the flow aloft has
increased over yesterday, with 0 to 6 km bulk shear progged to be
30 to 40kt this afternoon and evening. Also mid level lapse rates
have steepened to around 7.5 C/Km, especially over the heated higher
terrain. Despite the lack of a bonafide shortwave trough in water
vapor imagery, which may limit convective coverage through max
heating, some of the storms will be severe due to the mentioned
shear, lapse rates and MUCapes of 1000-1500 J/Kg. Strong winds, and
to a slightly less degree, large hail will be the primary threats.
In addition to the severe storms, very heavy rainfall will likely
occur with any of the stronger storms as PWats are 1 inch/west to
1.5 inches/east over the area. The Snyder AWOS just received a
little over 1 inch/hour from a thunderstorm this afternoon. So
expect at least isolated incidences of flash flooding through this
evening/night, with flash flooding concerns increasing Saturday and
Sunday.
Think convection will last into the evening, if not overnight in
some areas. We may see a drop in coverage after sunset, but as the
stronger shortwave trough mentioned above nears the region late
tonight, we could see a cluster of thunderstorms form a Mesoscale
Convective System (MCS) under good diffluent flow aloft and make it
through the Guadalupe Mountains late tonight and spread into the
southeast New Mexico Plains. These storms will have good low level
easterly upslope flow to subsist on and mid level support from the
shortwave trough. The MCS may weaken, but could continue across
northern reaches of the forecast area Saturday morning. The outflow
boundary from today, and several others from convection this
afternoon and evening, will be fair game for convection to flourish
upon Saturday afternoon as the atmosphere again destabilizes through
max heating. Shear will be even better, and instability and lapse
rates equivalent to today, so severe storms will again be possible.
Needless to say, will continue the Flash Flood Watch through
tonight, despite the spotty nature, with more widespread heavy
rainfall expected Saturday afternoon/night and Sunday as the large
cutoff low continues to near the region. Have increased PoPs to
likely over over southeast New Mexico late tonight, then over most
of the northern forecast area Saturday and Saturday night. Yet
another shortwave trough will wheel around the cutoff low Sunday,
and with all the outflow boundaries over the region, if not a more
pronounced one like this afternoon, expect convection to become
fairly widespread again. Since PWats will remain in the 1-1.5 inch
range during this time, heavy rainfall and flash flooding will
continue to be possible.
Models continue to slow the progress of the cutoff low, so have kept
a chance of thunderstorms in the forecast both Monday and Monday
night. It's difficult to discern how this will all play out by
then, but we'll still have a pretty moist atmosphere over the
region, so more heavy rainfall and flash flooding will be possible.
This is too far out and will leave the Flash Flood Watch expiration
alone. . .for now. Temperatures will warm back above normal by mid
next week as northwest flow aloft will prevail immediately behind
the eastbound upper low, but an upper level ridge will begin to
build over the region. There are indications another upper trough
may form over the western ConUS by late next week, so rain chances
could increase again then.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 65 82 64 79 / 50 70 70 50
BIG SPRING TX 70 86 69 81 / 50 60 60 60
CARLSBAD NM 63 85 59 85 / 60 60 40 20
DRYDEN TX 74 92 73 89 / 30 30 30 30
FORT STOCKTON TX 67 88 66 86 / 40 30 30 30
GUADALUPE PASS TX 59 80 58 80 / 40 40 30 20
HOBBS NM 60 82 60 81 / 70 70 70 50
MARFA TX 54 85 54 84 / 40 30 20 20
MIDLAND INTL AIRPORT TX 68 84 65 80 / 50 60 60 50
ODESSA TX 68 83 66 81 / 50 60 60 50
WINK TX 67 86 66 86 / 40 50 50 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Reagan...Scurry...Upton...Ward...Winkler.
&&
10/67Hazardous weather outlook, May 23, 3:15 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 315 PM CDT FRI MAY 23 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-242015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 315 PM CDT FRI MAY 23 2014 /215 PM MDT FRI MAY 23 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND TONIGHT OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL. A FEW STORMS NORTH OF A VAN HORN...TO FORT STOCKTON...TO SHEFFIELD LINE COULD BECOME SEVERE THIS AFTERNOON AND EVENING...WITH QUARTER SIZE HAIL AND DAMAGING WINDS TO AROUND 60 MPH. HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL ALSO BE POSSIBLE...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS... INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STORMS COULD BECOME SEVERE... WITH QUARTER SIZE HAIL AND DAMAGING WINDS TO AROUND 60 MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 23, 12:30 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1230 PM CDT FRI MAY 23 2014 TXZ074-231800- DAVIS/APACHE MOUNTAINS AREA- 1230 PM CDT FRI MAY 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING CENTRAL JEFF DAVIS COUNTY UNTIL 100 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF BUFFALO TRAIL SCOUT CAMP AT 1228 PM CDT...MOVING NORTHEAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL WITH 50 MPH WINDS ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO SMALL HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3100 10398 3076 10373 3065 10408 3080 10419 TIME...MOT...LOC 1728Z 238DEG 6KT 3078 10405
Special weather statement, May 23, 2:01 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT FRI MAY 23 2014
NMZ028-033-034-231930-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
101 PM MDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZE HAIL AND GUSTY WINDS
TO 50 MPH AFFECTING CENTRAL LEA AND EAST CENTRAL EDDY COUNTIES UNTIL
130 PM MDT...
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTHEAST OF HALFWAY AT 102 PM MDT...MOVING NORTHEAST AT 10 MPH.
LAT...LON 3272 10351 3261 10335 3237 10341 3237 10376
3260 10384
TIME...MOT...LOC 1902Z 247DEG 10KT 3245 10367The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:14 PM CDT | Special Weather Statement | MAF | 31 min | |
| May 22, 7:43 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos, Reeves | 3 hr |
| May 22, 8:06 PM CDT | Special Weather Statement | MAF | 39 min | |
| May 23, 5:29 AM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 4 days |
| May 23, 12:30 PM CDT | Special Weather Statement | MAF | Jeff Davis | 30 min |
| May 23, 12:54 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| May 23, 2:06 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| May 23, 2:14 PM CDT | Areal Flood Advisory | MAF | Borden, Howard | 3 hr |
| May 23, 2:57 PM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| May 23, 4:10 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 65 min |
| May 23, 4:20 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 55 min |
| May 23, 4:56 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| May 23, 5:16 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos, Reeves | 59 min |
| May 23, 5:17 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 58 min |
| May 23, 5:32 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| May 23, 5:44 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 61 min |
| May 23, 5:45 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| May 23, 5:49 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis | 3 hr |
| May 23, 6:03 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 57 min |
| May 23, 6:07 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 53 min |
| May 23, 6:18 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 57 min |
| May 23, 6:45 PM CDT | Tornado Warning | MAF | Culberson | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.